Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 355, NWS Paducah, KY

August 18, 2011Scott County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Aug 18, 2011, 6:50 PM CDT for Scott County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2011, 6:50 PM CDT (23:50 UTC)
Expired
Aug 18, 2011, 7:15 PM CDT
In force
25 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Scott County, MO

The radar

The Paducah radar (KPAH), 73 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2202 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WUUS53 KPAH 182350
SVRPAH
MOC201-190015-
/O.NEW.KPAH.SV.W.0355.110818T2350Z-110819T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
650 PM CDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SCOTT COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 715 PM CDT.

* AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BENTON...AND MOVING SOUTHWEST AT 30 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  MINER...SIKESTON...HAY-WOOD CITY AND BLODGETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3687 8970 3695 8969 3711 8955 3710 8946
      3691 8948 3690 8950 3688 8950 3687 8952
      3686 8969
TIME...MOT...LOC 2349Z 025DEG 27KT 3704 8953
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:58 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 18, 3:58 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
358 PM CDT THU AUG 18 2011

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
AN AREA OF CONVERGENCE OVER PART OF SRN IL...A WEAK FRONTAL
BOUNDARY LYING ACROSS NRN PARTS OF SERN MO AND INTO IND...AND
AMPLE LOW LEVEL MOISTURE COMBINED THIS AFTN TO TRIGGER SCT
SHWRS/TSTMS ACROSS PARTS OF THE PAH FCST REGION. IN THE HEAT OF
THE DAY...THIS IS EXPECTED TO CONTINUE AS STORMS RE-FIRE ON
OUTFLOW BOUNDARIES. ANY STRONG OR SEVERE ACTIVITY MAY SUSTAIN FOR
THE NEXT FEW HOURS BUT SHOULD LOSE STRENGTH AS ONE OF THEIR MAIN
SOURCES OF ENERGY IS FROM THE SUN. OVNGT...PCPN IS EXPECTED TO
DISSIPATE.

IN THE GENERALLY WNWRLY MID LEVEL FLOW...MULTIPLE PERTURBATIONS
WILL MOVE THROUGH...RESULTING IN INTERVALS OF POSSIBLE
PCPN...MAINLY FOR THE NRN HALF...AND MAINLY DURING THE DAYLIGHT
HOURS. THIS WILL CHANGE STARTING SAT NIGHT...WHEN A MORE
SUBSTANTIAL MID LEVEL SHRTWV WILL MOVE SEWD THROUGH THE
REGION...EVENTUALLY DRAGGING A SFC BOUNDARY THROUGH SOMETIME ON
SUNDAY. CHANCE POPS WILL BE MORE WDSPRD THEN. FOR THE NEXT FEW
DAYS...WITH DAYTIME HIGHS IN THE 90S AND DEWPOINTS IN THE 70S...A
STRONG OR SEVERE STORM CANNOT BE RULED OUT.

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE EXTENDED FORECAST PERIOD WILL SEE MULTIPLE REGIME
SHIFTS...ACCORDING TO THE MOST RECENT MEDIUM RANGE MODEL GUIDANCE.
GENERALLY LIKE THE 00Z ECMWF EVOLUTION...BUT HAVE MIXED IN HPC
GUIDANCE WHICH TAKES INTO ACCOUNT MORE OF THE ECMWF AND GFS ENSEMBLE
MEANS.

A COLD FRONT IS EXPECTED TO ALREADY BE SOUTH OF THE AREA SUNDAY
EVENING. WILL KEEP SMALL CHANCES OF CONVECTION GOING MAINLY IN THE
SOUTH SUNDAY NIGHT AND MONDAY...BUT THE QUICK ARRIVAL OF DRIER
LOW-LEVEL AIRMASS AS IN THE OPERATIONAL ECMWF WOULD MEAN THAT THESE
PERIODS WILL BE DRY. ALOFT...THE FLOW WILL BECOME NORTHWESTERLY AS
THE JET STREAM PATTERN SHIFTS TO A RIDGE WEST/TROUGH EAST SCENARIO
TO START THE WORK WEEK.

THE MAJOR CHANGE FOR THIS FORECAST IS THAT THE TROUGHING IN THE EAST
WILL BE TRANSIENT...ALLOWING THE MID/UPPER LEVEL RIDGE TO RE-DEVELOP
ACROSS MUCH OF THE AREA. THE FLY IN THE OINTMENT TODAY IS A
MID/UPPER LEVEL TROUGH/LOW THAT IS FORECAST TO DEVELOP OVER THE
CENTRAL MISSISSIPPI VALLEY TUESDAY INTO WEDNESDAY. BY THURSDAY THIS
BASICALLY BECOMES A SHEAR ZONE EMBEDDED WITHIN THE EAST-WEST
ORIENTED UPPER HIGH.

WE SHOULD SEE WARMER HIGH TEMPERATURES THROUGH THE PERIOD THAN
PREVIOUSLY EXPECTED...BUT WITH THE DRY AIR AND LIKELY A GOOD
RADIATIONAL COOLING SCENARIO...LOWS WILL STILL BE RATHER COOL. ALL
IN ALL IT AMOUNTS TO A LARGER DIURNAL RANGE THROUGH THE PERIOD.

MONDAY NIGHT THROUGH TUESDAY NIGHT SHOULD BE DRY...BUT CONVECTION
ASSOCIATED WITH THE UPPER LOW/TROUGH MAY BEGIN TO SPREAD EAST INTO
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS WEDNESDAY AND WEDNESDAY
NIGHT. MOST OF THE AREA COULD SEE ISOLATED TO SCATTERED CONVECTION
ON THURSDAY.

&&

.AVIATION...
SCT TO WDLY SCT CONVECTION WILL LURK AROUND THE PAH FCST AREA
UNTIL AROUND SUNSET. MULTIPLE OUTFLOW BOUNDARIES WILL CAUSE SOME
SFC WIND SHIFTS TO OCCUR UNTIL THEN. SOME MVFR FOG IS EXPECTED
OVNGT...WITH PERHAPS AN HOUR OR TWO OF IFR POSSIBLE FOR FOG-PRONE
KCGI. MORE SCT CONVECTION IS POSSIBLE FRI AFTN.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 18, 4:38 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
438 PM CDT THU AUG 18 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
438 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO FIRE ALONG NUMEROUS OUTFLOW
BOUNDARIES AROUND PARTS OF THE QUAD STATE REGION UNTIL EARLY
EVENING. THE AREAS WITH THE MOST WIDESPREAD ACTIVITY WILL BE
SOUTHWESTERN INDIANA AND ADJACENT PARTS OF SOUTHEASTERN
ILLINOIS...PARTS OF SOUTHWESTERN ILLINOIS...AND WESTERN KENTUCKY.
SOME THUNDERSTORMS WILL REACH STRONG TO SEVERE LIMITS. THE MAIN
HAZARDS WITH STRONGER THUNDERSTORMS WILL BE FREQUENT CLOUD TO GROUND
LIGHTNING AND HAIL. ISOLATED DAMAGING WIND GUSTS ARE ALSO POSSIBLE.

GIVEN THE INCREASE IN HUMIDITY SINCE WEDNESDAY...SEVERAL LOCATIONS
ACROSS THE OUTLOOK AREA...SOUTH OF THE INTERSTATE 64 CORRIDOR...WILL
SEE HEAT INDEX VALUES BETWEEN 95 AND 100 DEGREES DURING THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED OFF AND
ON FROM FRIDAY THROUGH MONDAY. A FEW OF THESE STORMS MAY REACH
SEVERE LIMITS FRIDAY AND SATURDAY AFTERNOON AND EVENING. LOCALLY
DAMAGING WINDS AND HAIL WILL BE THE PRIMARY HAZARDS WITH THE
STRONGER STORMS.

HEAT INDEX VALUES MAY RANGE BETWEEN 95 AND 100 DEGREES IN
SOUTHEAST MISSOURI...WEST KENTUCKY AND SOUTHERN ILLINOIS SATURDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT MAY
BE NEEDED ON FRIDAY OR SATURDAY.

In the hours before

Local storm report, Aug 18, 4:38 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
438 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     HADENSVILLE             36.67N 87.13W
08/18/2011                   TODD               KY   EMERGENCY MNGR

            TIME ESTIMATED. ROOF BLOWN OFF OF BARN NEAR INTERSECTION
            OF HIGHLAND ROAD AND CTY HWY 848. REPORTED VIA LAW
            ENFORCEMENT.

&&

SMITTY
Local storm report, Aug 18, 4:39 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
439 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     3 NE HADENSVILLE        36.70N 87.09W
08/18/2011                   TODD               KY   EMERGENCY MNGR

            TIME ESTIMATED. NUMEROUS TREES DOWN NEAR THE COMMUNITY OF
            ALLENSVILLE.

&&

SMITTY
Local storm report, Aug 18, 5:27 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
527 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     2 NW DIXON SPRINGS      37.40N 88.69W
08/18/2011  M58.00 MPH       POPE               IL   TRAINED SPOTTER

0300 PM     TSTM WND DMG     HADENSVILLE             36.67N 87.13W
08/18/2011                   TODD               KY   EMERGENCY MNGR

            TIME ESTIMATED. ROOF BLOWN OFF OF BARN NEAR INTERSECTION
            OF HIGHLAND ROAD AND CTY HWY 848. REPORTED VIA LAW
            ENFORCEMENT.

0315 PM     TSTM WND DMG     3 NE HADENSVILLE        36.70N 87.09W
08/18/2011                   TODD               KY   EMERGENCY MNGR

            TIME ESTIMATED. NUMEROUS TREES DOWN NEAR THE COMMUNITY OF
            ALLENSVILLE.

0355 PM     HAIL             2 W BONE GAP            38.44N 88.03W
08/18/2011  E1.75 INCH       EDWARDS            IL   EMERGENCY MNGR

            BETWEEN WEST SALEM AND BONE GAP

0402 PM     HAIL             3 W POSEYVILLE          38.17N 87.84W
08/18/2011  E0.75 INCH       POSEY              IN   TRAINED SPOTTER

0404 PM     TSTM WND GST     CARBONDALE              37.72N 89.22W
08/18/2011  M61.00 MPH       JACKSON            IL   ASOS

            WIND MEASURED AT ASOS.

&&

SMITTY
Special weather statement, Aug 18, 5:49 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
549 PM CDT THU AUG 18 2011

ILZ092-093-MOZ111-182330-
ALEXANDER IL-PULASKI IL-SCOTT MO-
549 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR ALEXANDER AND WESTERN PULASKI
COUNTIES IN SOUTHERN ILLINOIS...AND NORTHEASTERN SCOTT COUNTY IN
SOUTHEAST MISSOURI UNTIL 630 PM CDT...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF SCOTT CITY...MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OLIVE BRANCH...
  HORSESHOE LAKE CONSERVATION AREA...
  THEBES...
  COMMERCE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Aug 18, 6:16 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
616 PM CDT THU AUG 18 2011

INZ088-KYZ019-190000-
DAVIESS KY-SPENCER IN-
616 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SPENCER COUNTY IN
SOUTHWEST INDIANA...AND NORTHEASTERN DAVIESS COUNTY IN NORTHWEST
KENTUCKY UNTIL 700 PM CDT...

AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF SANTA CLAUS...OR 11 MILES
NORTH OF ROCKPORT...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GRANDVIEW...
  CHRISNEY...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Aug 18, 6:20 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
620 PM CDT THU AUG 18 2011

MOZ111-190000-
SCOTT MO-
620 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY IN SOUTHEAST
MISSOURI UNTIL 700 PM CDT...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KELSO...OR 5 MILES NORTHEAST OF BENTON...
MOVING SOUTH AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BENTON...
  MORLEY...
  HAY-WOOD CITY...
  LAMBERT...
  BLODGETT...
  VANDUSER...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:54 PM CDTSevere Thunderstorm WarningPAHScott36 min
Aug 18, 6:59 PM CDTSevere Thunderstorm WarningPAHScott31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.